How do I help my Mom with horrid delusions and hallucinations?

Follow
Share

My mom has vascular dementia and spends all day everyday in a state of fear and anguish with what she thinks is going on. I can redirect for for about 3 minutes tops then she is back in this state of horror......the bus is picking her up to take her to the lake to be drown....the long term care staff is planning a gang rape on her...bugs are in every opening of her body...she is eating ground up humans....it is worse than a bad horror film.The doctors only have her on a mild dose of seriquil which does not seem to help. They are afraid the meds will cause more TIAs. Her facility is minutes from my house so I make 3 short visits a day. When I am not there she calls crying in fear...screaming for me to come and then goes over it all again. I try to imagine what her world is like right now and I cry for her. Any ideas? She is consumed by this. I have attempted many activities to distract her but like I said 3 minutes is her top attention span most days.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Is there a geriatric psychiatrist involved? My mom has delusions and hallucinations after her stroke. They tried serous which didn't help. A combination of Lexapro and remeron (both antidepressants ) and klonopin (antianxiety) made life better. If nothing else, they need to give her something short term for the anxiety. I would argue that the risk of further tia needs to be balanced against the horror of living in Hell.
Helpful Answer (1)
Report

I think I would suspect the fall and the brain injury. It's not right that she live like that. They need to keep on top of it until they find the proper dosage or different medicine for her. Good luck!
Helpful Answer (0)
Report

Sometimes I need to bump Mom's seroquel up to 100mg, though she only takes it once a day to deal with her sundowning behaviors mostly tremendous off the chart anxiety. On occasion, when her delusions get very frightening for her I will also give her a very small dose of xanax. This really does the trick and settles her down. Maybe ask the doc if there is another drug that can be added, or try something new that may work better for her.
Helpful Answer (1)
Report

Bad day indeed!

Maybe an increase in the seroquel will help.

I understand that doctors don't want to risk more TIAs, but for heavens sake, who wants to live like this? Would another TIA really be worse. Impress on the medical staff that it is critically important to restore some kind of peace to your mother's life, even if that carries some risks!
Helpful Answer (0)
Report

Twice a day...3 weeks now
Helpful Answer (0)
Report

Does she take the Seroquel all at once? Or is the 100mg spread throughout the day? How long has she been taking it?
Helpful Answer (0)
Report

She is physically healthy..checked for uti etc...all good. 100 mg of serequel but I think this week they suggest an increase. Before all her TIAs and a fall that left a small bleed on the frontal lobe, she was a questioning person, but the suspicion has gone to new levels. Thanks for responding. Bad day.
Helpful Answer (0)
Report

Clid, is this relatively new behavior? A urinary tract infection can cause a wide variety of symptoms. Has she been checked for that? How much Seroquel is she taking? My Mom takes 75 mg a day, which is a very small amount, some with dementia take up to 400mg a day. Maybe try something other than Seroquel, something else may work better for her. Medications can cause many different reactions, especially in those with dementia.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions